?

Log in

No account? Create an account
 
 
09 September 2006 @ 06:51 pm
"Side" effects  
One of the most frustrating things about having any chronic illness is dealing with "side" effects. Of course these are simply effects that are not intended, the terminology meant to distract us from that fact. Not every person will experience the same set of side effects and some lucky people won't experience any at all.

Whenever I go on a new drug I try not to read the whole long list so I won't start imagining that I feel them. I am aware of whatever side effects spell some sort of danger and leave it at that.

This past month, starting around mid-August I went on two different new drugs. I started having more headaches immediately. I attributed them to one of the two as all indications were that this was a common side effect. Buried in the fine print of the handout on the second medication was yet another warning about headaches--and fatigue, among a host of other lovely things I could experience. I just read through the list today and realized that many of the things I have been feeling this month are related to this drug, Tricor. In fact, I may try the other drug I thought was causing my headaches after I go off Tricor just to see if it contributed to them at all. I have felt so demoralized all month it's been all I could do to get out of bed. It just makes me angry that these drugs often come with so many problems that just make you feel worse. Here I am trying to psych myself up to try Topamax with its reputed side effects and I get yet another lesson in how life can suddenly suck just because a pill is making you feel even worse than usual.

But what makes me even angrier is when doctors discount side effects or act as if they ought to be tolerated for the sake of the treatment. It's easy to think that way when you're not the one who feels them. I get it that doctors are hoping the newest miracle cure will really solve the patient's problem rather than having to go back to square one. But please, listen to the patient--it's not just about quantity of life but quality of life. And when we've had enough experiences with bad side effects, we are understandably gun shy.

My frustration now is that I don't have the new health coverage in place yet (though it will be retroactive to Sept. 1) and I want to get the blood test to see if the medication was actually working and also if it has affected my liver before I go off it. I may go in Monday AM and take the blood test and just deal with the insurance confusion later.